Adverse Effects of Antiepileptic Drugs on Bone Structure
- 107 Downloads
Antiepileptic drugs (AEDs) were first associated with disorders of bone in both adults and children in the late 1960s. The most severe manifestations of these disorders are osteopenia/osteoporosis, osteomalacia and fractures. Bone disease has been described in several groups of patients receiving AEDs. Groups identified as being more vulnerable to AED-associated bone disease include institutionalised patients, postmenopausal women, older men and children.
Radiological and histological evidence of bone disease is found in patients taking AEDs. Numerous biochemical abnormalities of bone metabolism have also been described. The severity of bone and biochemical abnormalities is thought to correlate with the duration of AED exposure and the number of AEDs used. In monotherapy, the AEDs most commonly associated with altered bone metabolism are phenytoin, primidone and phenobarbital (phenobarbitone). To date there have been no reports of altered bone metabolism in individuals receiving the newer anticonvulsants (specifically lamotrigine, topiramate, vigabatrin and gabapentin).
The mechanisms of AED-associated bone disease are not clearly elucidated; however, several theories have been proposed to explain the link. No definitive guidelines for evaluation or treatment have yet been determined.
KeywordsBone Mineral Density Bone Disease Vigabatrin Increase Bone Turnover Institutionalise Patient
- 5.Kruse R. Osteopathien bei antiepileptischer Langzeittherapie. Monatasschr Kinderheilkd 1968; 116: 378–81Google Scholar
- 16.Mimaki T, Walson PD, Haussler MR. Anticonvulsant therapy and vitamin D metabolism: evidence for different mechanisms for phenytoin and Phenobarbital. Pediatr Pharmacol 1980; 1: 105–12Google Scholar
- 19.Mosekilde L, Melsen F, Christensen MS, et al. Effect of long-term vitamin D2 treatment on bone morphometry and biochemical values in anticonvulsant osteomalacia. Acta Med Scand 1977; 210: 303–7Google Scholar
- 28.Seale CG, Morrell MJ, Marcus R, et al. Bone mineral density in AED treated women with epilepsy [abstract]. Epilepsia 1999; 40 Suppl. 7: H.01Google Scholar
- 29.Seale CG, Morrell MJ, Shane E, et al. Bone health in women with epilepsy [abstract]. Epilepsia 2000; 41 Suppl. 7: 3.096Google Scholar
- 33.Berry JL, Mawer EB, Walker DA, et al. Effect of antiepileptic drug therapy and exposure to sunlight on vitamin D status in institutionalized patients. In: Oxley J, Janz D, Meinardi H, editors. Antiepileptic therapy: chronic toxicity of antiepileptic drugs, New York: Raven Press, 1983: 185–92Google Scholar
- 34.Gough H, Goggin T, Bissessar A, et al. A comparative study of the relative influence of different anticonvulsant drugs, UV exposure and diet on vitamin D and calcium metabolism in outpatients with epilepsy. Q J Med 1986; 230: 569–77Google Scholar
- 37.Brown AJ, Dusso A, Slatopolsky E. Vitamin D. AJP-Renal Physiol 1999; 277(2): F157–F75Google Scholar
- 39.Davie MW, Emberson CE, Lawson DEM, et al. Low plasma 25-hydroxyvitamin D and serum calcium in institutionalized epileptic subjects: associated risk factors, consequences and response to treatment with vitamin D. Q J Med 1983; 205: 79–91Google Scholar
- 49.Nielsen HE, Melsen F, Lund B, et al. Bone histomorphometry, vitamin D metabolites and calcium phosphate metabolism in anticonvulsant treatment with carbamazepine. Calcif Tissue Int 1983; 35 Suppl. A58: 224Google Scholar